Texas, 2002

Flash Flood in Texas, July 6, 2002

July 6, 2002 · NWS MAF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 6, 9:42 AM CST, 18 minutes earlier.

Area forecast discussion, Jul 6, 9:42 AM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1042 AM CDT SAT JUL 6 2002

HEAVY RAINFALL HAS SPREAD W INTO EXTREME NORTHEAST CORNER OF CWA
THIS MORNING. SATL SHOWS SHEAR AXIS EXTENDING NW/SE ACROSS W TX WITH
UPPER LOW OVER NM BEGINNING TO DRAW MOISTURE AND LIFT FURTHER WWD.
RADAR LOOP SHOWS PRECIP ROTATING SLOWLY AROUND AXIS OVER LOW ROLLING
PLAINS. THIS WILL PLACE NE CORNER IN LINE FOR RECEIVING EXCESSIVE
RAIN NEXT FEW HOURS. HAVE DECIDED TO GO WITH FLASH FLOOD WATCH
ACROSS NE ZNS THROUGH THIS AFTN AS A RESULT. ADDITIONAL CONVECTION
DEVELOPING ACROSS ERN PLAINS OF NM ASSCD WITH UPPER LOW WILL MV
ACROSS NRN ZNS THIS AFTN. WILL UP POPS ACROSS MOST OF NRN AREAS FOR
REMAINDER OF TODAY. WILL HAVE TO WATCH EDDY COUNTY NM FOR ADDITIONAL
FLOODING POTENTIAL THIS AFTN/EVE AS THEY HAVE RECEIVED HEAVIEST
RAINS OVER PAST COUPLE DAYS.

.MAF...
TX...FLASH FLOOD WATCH UNTIL 4 PM TXZ047-048-052-053.
NM...NONE.

COBB

In the hours before

Special weather statement, Jul 6, 4:00 AM CST, 6 hours before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-062000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
500 AM CDT SAT JUL 6 2002

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE AREA LOCATED OVER CENTRAL NEW MEXICO
WILL DRIFT EASTWARD LATER TODAY TOWARDS WEST TEXAS.  THE COMBINATION
OF A MOIST ATMOSPHERE AND DAYTIME HEATING WILL LEAD TO THE
DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS TODAY AND
TONIGHT OVER SOUTHEAST NEW MEXICO AND THE TEXAS PERMIAN BASIN.

.WEATHER HAZARDS...
HEAVY RAIN...
AN AMPLE SUPPLY OF MOISTURE AND THE SLOW MOVEMENT OF INDIVIDUAL
THUNDERSTORMS WILL RESULT IN THE POTENTIAL FOR HEAVY RAINFALL
OVER SOUTHEAST NEW MEXICO AND THE PERMIAN BASIN LATER TODAY AND
TONIGHT.  LOCALIZED FLOODING OF LOW LYING AREAS...ARROYOS...AND
CREEKS WILL BE POSSIBLE...AS WILL PONDING OF WATER ON AREA ROADWAYS.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PV/03

The radar

The Lubbock radar (KLBB), 131 km away, was scanning. The volume nearest the first event began at 15:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Scurry

When
July 6, 10:00 AM CST to 11:00 AM CST
Where
Scurry County, 6 mi NW of Snyder
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
32.746, -100.916 (the zone’s center; the record gives no point)

Flooding was reported along Highway 84. This resulted in two car accidents. However, no injuries were reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5303949.